Objective: Hyperglycemia was noted in pasireotide long-acting release (PAS LAR}-treated patients with acromegaly during clinical trials. We describe a clinical approach to hyperglycemia in a patient with acromegaly and diabetes mellitus type 2 (DM2) during PAS LAR initiation and treatment.
Methods: Clinical response to PAS LAR, including self monitored blood glucose (SMBG) levels, HbA1c, IGF-1, and adverse effects, was reported. Case Presentation: A 44-year-old male was referred for consultation in 2007 owing to uncontrolled DM2 despite maximum metformin (MET) dose. Testing led to a biochemical diagnosis of acromegaly. An 8-mm pituitary adenoma was seen on MRI. Transsphenoidal pituitary adenoma resection was performed, but residual tumor remained. Postoperative IGF-1 levels were 394 ng/mL (age-normalized range, 75-216 ng/mL). Octreotide (OCT) therapy was initiated, switched to OCT LAR 20 mg monthly, increased to 40 mg monthly, and twice weekly cabergoline (CAB) 0.5 mg was added; none of these treatments normalized IGF-1 or resolved symptoms. Change to either lanreotide or pegvisomant (PEG), combined with CAB, was also unsuccessful; IGF-1 levels were 364 ng/mL (age-normalized range, 61-200 ng/mL), FPG 174 mg/dL, and HbA1c 7.3%. Metformin was initially decreased postoperatively then re-optimized. Before switching from PEG to PAS LAR, SMBG frequency increased. Within 24 hours of PAS LAR initiation (and continuation of CAB), glucose levels increased to 200 to 300 mg/dL. Liraglutide (LIRA) was added, although severe nausea slowed titration, and glimepiride (GLIM) was added. After 6 weeks of PAS LAR, LIRA, GLIM, and MET, IGF-1 levels were reduced to 239 ng/mL, whereas glucose and HbA1c increased to 265 mg/dL and 7.9%, respectively. Frequency of SMBG remained consistent. Severe nausea improved upon increase to GLIM 8 mg daily and switch from LIRA to dulaglutide. Glucose levels slowly dropped to 150 to 160 mg/dL. Three months after PAS LAR initiation, IGF-1, glucose, and HbA1c were 274 ng/mL, 172 mg/dL, and 7.9%, respectively.
Discussion: PAS LAR resulted in IGF-1 reduction. Significant hyperglycemia occurred immediately after initiation and required rapid changes to DM2 medication. Following recommendations to increase SMBG, frequent medication adjustment, and addition of GLP-1 analogue in response to hyperglycemia returned SMBG levels to baseline, although HbA1c was predictably unchanged at 3 months.
Conclusion: Hyperglycemia is an expected adverse effect of PAS LAR. Vigilant SMBG and rapid response to hyperglycemia using GLP-1 analogues can be an effective option for treating patients with acromegaly and DM2 who are receiving PAS LAR, although more study is warranted.
Rosenfeld, C. R. (2016). Treatment of pasireotide LAR-associated hyperglycemia in a patient with acromegaly. Endocrine Practice, 22(Suppl. 2), 213-214.
Reprinted with permission. doi:10.4158/1530-891X-22.s2.193
Endocrine System Diseases Commons, Osteopathic Medicine and Osteopathy Commons, Pharmacy and Pharmaceutical Sciences Commons